Pennsylvania, 2002

Damaging Wind in Pennsylvania, September 3, 2002

September 3, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 3, 1:00 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 3, 1:00 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT TUE SEP 3 2002

...SEVERE THUNDERSTORM WATCH THIS AFTERNOON IN NORTHWEST....

A SURGE OF MODERATE INSTABILITY...SLIGHTLY ABOVE NORMAL PWAT AND
SOME 1-1.5SD 850 WINDS POSE THE RISK OF SOME THUNDERSTORMS AHEAD OF
THE APPROACHING COLD FRONT TO REACH SEVERE LIMITS. THE BEST THREAT
MAY STAY TO OUR NORTH. THE MODELS SHOW THIS FRONT WEAKENING AND NOT
PUSHING TOO FAR TO OUR SOUTH.  RAINFALL IN SOUTHERN AND EASTERN
SECTIONS COULD BE NON-EXISTENT.  KEPT BEST POPS IN WEST/NORTHWEST
WHERE THE LAKE BREEZE COMBINED WITH THE FRONT MAY INITIATE SOME CONVECTION.

AS FOR THE FRONT...LOW LEVEL THICKNESS ANOMALIES SHOW SOME
ANOMALOUSLY WARM AIR JUST TO OUR SOUTH ON WEDNESDAY OVER NC AND
SOUTHERN VA.  HOWEVER...ANOMALOUS NORTHWESTERLY FLOW AT 850 HPA AND
-1 TO -1.5 SD PWATS FORECAST ON WED SUGGEST COOLER AND MORE
COMFORTABLE WEATHER OVER CENTRAL PA WED. SHOULD BE MOSTLY SUNNY TOO.
HIGH PRESSURE AND THE LOW PWAT VALUES SUGGEST COOL THURSDAY AM AND
AGAIN FRIDAY AM.  WITH LIGHT WINDS WE ARE SETTING UP FOR EXCELLENT
VALLEY/RADIATIONAL FOG CONDITIONS LATER THIS WEEK.

THERMAL AND HEIGHT FIELDS ARE CLOSE TO NORMAL WED-THU. NOT
SURPRISING...GUIDANCE IS DRY AND HAS TEMPS WITHIN 1-2 DEGREES OF
EACH OTHER.

...EXTENDED...

THE ONLY HINT OF A SLIGHTLY BELOW NORMAL DAY FOR HIGHS AND LOWS IS
FRIDAY.  IN FORECAST...SHOWED FRIDAY AS THE COOLEST DAY OF THE WEEK.
HOWEVER MODELS SHOW ANTICYCLONIC CONDITIONS WILL DOMINATE THE REGION
THROUGH EARLY NEXT WEEK...SO DESPITE INCREASING ABOVE NORMAL
THICKNESS...850 HPA TEMPS...AND HEIGHTS SAT-TUESDAY...MORNING LOWS
SHOULD LINGER CLOSE TO NORMAL VALUES.(MDT 59 AND IPT 56 FOR THIS
PERIOD).  DAYTIME HIGHS SAT-TUES SHOULD RUN ABOVE SEASONAL NORMALS
(MDT: 79 IPT: 76 AND BFD: 70).  ENSEMBLE MOS IS GENERALLY RUNNING
3-5F ABOVE THIS MOST OF THE FORECAST PERIOD.  IT LOOKS DRY TOO.

BASED ON RADIATIONAL COOLING CONSIDERATIONS AND THE FACT THAT WE ARE
NOW ROLLING INTO PEAK RADIATIONAL FOG SEASON...WILL SEE IF SOFTWARE
WILL ALLOW THE WEATHER TO SHOW PATCHY MORNING FOG FRI-MONDAY.  THE
WARM STREAM VALLEYS COMBINED WITH A SURFACE ANTICYCLONE SHOULD BE
IDEALLY SUITED FOR THIS SCENARIO.

THE ENSEMBLES SHOW GOOD AGREEMENT IN FORECAST OVER ALL WITH BELOW
NORMAL HEIGHTS IN WEST.  THIS PATTERN SUGGESTS WE SHOULD BE SLIGHTLY
ABOVE NORMAL AS FORECAST BY MREF MOS.  LOW-LEVEL ANTICYCLONIC
CONDITIONS WITH COOL MORNING LOWS MAY MITIGATE THIS TO SOME
DEGREE.

.CTP...
PA...SEVERE THUNDERSTORM WATCH TIL 6 PM NORTHWESTERN COUNTIES.

GRUMM

In the hours before

Special weather statement, Sep 3, 11:22 AM EST, 3 hours 26 minutes before
PAZ004>006-010-011-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1222 PM EDT TUE SEP 3 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...WARREN...CAMERON...POTTER AND ELK.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE AND
MOVE ACROSS THE WATCH AREA THIS AFTERNOON...AHEAD OF AN ADVANCING
COLD FRONT.  SOME STORMS MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS
AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR

The radar

The Buffalo radar (KBUF), 127 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
September 3, 2:48 PM EST
Where
Warren County, Warren
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.850, -79.150

Trees and power lines were down near Warren.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314509.